Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 1, 2021, 6:46 PM MDT for Otero County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 6:46 PM MDT (00:46 UTC)
- Expired
- Jul 1, 2021, 7:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Pueblo, CO
County Otero County, CO
The radar
The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248 WWUS85 KPUB 020046 SPSPUB Special Weather Statement National Weather Service Pueblo CO 646 PM MDT Thu Jul 1 2021 COZ086-093-020130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- La Junta Vicinity/Otero County CO- 646 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT... At 646 PM MDT, Doppler radar was tracking a strong thunderstorm near Timpas, or 20 miles southwest of La Junta, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas and open country south of Highway 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3769 10371 3776 10413 3801 10413 3795 10369 TIME...MOT...LOC 0046Z 180DEG 10KT 3781 10386 $$ KT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 4:25 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 1, 4:25 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 425 PM MDT Thu Jul 1 2021 .SHORT TERM...(This evening through Friday) Issued at 354 PM MDT Thu Jul 1 2021 Main Forecast Concerns/Challenges: 1) Strong to severe storms through mid to late evening from the Pikes Peak region, south through Pueblo and into around the Kim area. 2) No changes to the Flash Flood Watch, with the risk for flash flooding continuing and possibly increasing into this evening. 3) Returning thunderstorm chances Friday afternoon across the eastern mountains and adjacent locations into the I-25 corridor. Possible flash flooding across the burn scars and urban areas, as well as the potential for isolated strong to severe storms. Thunderstorm development has continued to increase in coverage and intensity this afternoon, as a very moist and unstable air mass is in place. Heavy rainfall with possible flash flooding has been the main concern today, though the threat for strong to severe storms has increased over the last couple of hours. While heavy rainfall and flash flooding are still concerns this afternoon into the evening, do think the threat of strong to severe storms will continue for the remainder of the afternoon into the evening. Instability axis has now pushed well into central CO with both low and mid level lapse rates seeing steepening trends. Additionally, the previously mentioned zone of flow has expanded further west, with bulk shear values of 25-35 kt noted as far west as the I-25 corridor. This has supported more organized development and will continue to do so, with additional storms capable of producing wind gusts to 60 mph and hail the size of quarters expected from the Pikes Peak region, south through Pueblo and into around the Kim area into this evening. The severe threat should diminish by mid to late evening, though a well defined mid level vort and surface trough will pivot across southern CO this evening into the overnight hours. This support along with continued deep moist upslope flow will provide a continue risk of flash flooding across the Flash Flood Watch area. With instability and high dewpoint air remaining in place, storms capable of producing heavy rainfall will also continue. Do have some concerns that the risk will actually increase into this evening, as coverage of these storms is expected to increase with the increase in large scale ascent. So, no changes to the watch at this time, even the end time. Did think about extending the watch, but have opted not to at this time. There could be some lingering storms beyond the end time, especially across the southern watch area, and the evening shift will have to monitor trends. Another day of moist upslope flow with high dewpoint air and instability is expected on Friday. This will support another day of thunderstorm development which will be capable of producing heavy rain. The risk of flash flooding will continue on Friday, along with the potential for isolated strong to severe storms. .LONG TERM...(Friday night through Thursday) Issued at 354 PM MDT Thu Jul 1 2021 Main Forecast Concerns/Challenges: 1) Daily chance for thunderstorm activity, especially over the mountains 2) More seasonal temperatures make a return Friday night...A disturbance pushing east across the northern Rockies on Fri will help to spark more thunderstorm activity across the CWA, and models indicate a good amount of convection will continue along the I-25 corridor through early Fri evening before tapering off around midnight. QPF amounts are less than what is expected this evening, but the Spring and Junkins burn scars will need to be monitored just in case a slow moving cell develops directly overhead. Look for overnight lows around 50F for the high valleys, and in the mid 50s to around 60F for the plains. Saturday through Monday...Upper level high pressure builds into the Four Corners region and strengthens over the holiday weekend. There will be a shot for convection each aftn through early evening, mainly tied to the higher terrain and the immediate adjacent plains. Due to the convective nature of this expected activity, the flash flood potential across area burn scars will be tough to predict and will require constant monitoring each day. Temps are forecast to start climbing back up to seasonal normal levels as well, with highs in the upper 70s to mid 80s for the high valleys, and in the mid 80s to lower 90s for the plains. Tuesday through Thursday...The bubble of high pressure gradually shifts west and centers over southern NV, while multiple upper disturbances pass to the north and try to backdoor into eastern CO. Diurnal convection, mainly tied to the mts, will persist as temps continue to rise. Max temps by Thu are forecast to warm back up into the mid to upper 90s across the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 425 PM MDT Thu Jul 1 2021 Active weather will continue into this evening, with showers and thunderstorms expected to impact the TAF sites, especially COS and PUB. Thunderstorms have increased in coverage and intensity over the last couple of hours, and expect that to continue into this evening with high confidence for storms to impact COS and PUB. No change to the ALS TAF in terms of thunder, as the thunderstorm development into the evening should remain more isolated. Did add prevailing showers to ALS, as precip development will likely continue longer into the evening. Still think there is potential for MVFR ceilings but confidence is still not high enough to add it to the TAFs at this time. Another day of showers and storms is expected on Friday across the TAF sites, especially COS and PUB. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>088. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 1, 10:33 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1033 AM MDT Thu Jul 1 2021 COZ058>089-093>099-021645- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1033 AM MDT Thu Jul 1 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Widespread thunderstorms will develop this afternoon over the mountains, then move across the plains during the evening and overnight hours. Storms will likely produce heavy rainfall, with flash flooding possible over the eastern mountains and Interstate 25 corridor from early afternoon until around midnight. The Junkins and Spring burn scars will be especially at risk for flash flooding as storms develop. One or two severe storms will be possible over the plains, especially along and south of Highway 50, today as well. Wind gusts to 60 mph and hail the size of quarters are the main risks. All storms today may contain brief heavy rain, strong and gusty winds, small hail, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, thunderstorms will develop over the mountains during the early afternoon and move into the plains later in the afternoon and evening hours. A few of these storms could become severe, with wind gusts to 60 mph and hail the size of quarters. Flash flooding will be possible over the burn scar areas, especially if storms become stationary. For Saturday though Wednesday, thunderstorms will still develop during the afternoon and evening hours, mainly over the mountains, however the chances will continue to diminish towards to end of the forecast period. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the eastern mountains, the Interstate 25 corridor and the southeast plains this afternoon and tonight. RODRIGUEZ
In the hours before
Local storm report, Jul 1, 6:02 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 NNE AVONDALE 38.27N 104.34W
07/01/2021 M2.75 INCH PUEBLO CO OTHER FEDERAL
GOLF BALL TO BASEBALL SIZE HAIL LASTED
THROUGH AROUND 515 PM.
&&Special weather statement, Jul 1, 6:03 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Pueblo CO 603 PM MDT Thu Jul 1 2021 COZ093-094-020045- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 603 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Delhi, or 27 miles southwest of La Junta, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3760 10377 3766 10398 3791 10395 3782 10359 TIME...MOT...LOC 0002Z 198DEG 11KT 3768 10386 MOORE
Local storm report, Jul 1, 6:05 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NNE AVONDALE 38.27N 104.34W
07/01/2021 PUEBLO CO OTHER FEDERAL
5 EMPTY RAIL CARS FLIPPED. POWER LINES
DOWNED. TIME OF DAMAGE ESTIMATED.
&&Special weather statement, Jul 1, 6:08 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Pueblo CO 608 PM MDT Thu Jul 1 2021 COZ077>080-083-020045- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 608 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTHEASTERN CUSTER COUNTIES UNTIL 645 PM MDT... At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Texas Creek, or 17 miles west of Junkins Burn Scar, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Western Junkins Burn Scar, Silver Cliff, Westcliffe and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3819 10553 3831 10546 3824 10512 3799 10529 TIME...MOT...LOC 0008Z 297DEG 13KT 3822 10541 MOORE
Special weather statement, Jul 1, 6:23 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 623 PM MDT Thu Jul 1 2021 COZ081-083-085-086-020100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 623 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT... SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 700 PM MDT... At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over Penrose, or 19 miles north of Junkins Burn Scar, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Florence and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3833 10495 3838 10513 3859 10510 3854 10485 TIME...MOT...LOC 0023Z 194DEG 12KT 3841 10502 MOORE
Special weather statement, Jul 1, 6:46 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 646 PM MDT Thu Jul 1 2021 COZ086-093-020130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- La Junta Vicinity/Otero County CO- 646 PM MDT Thu Jul 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 730 PM MDT... At 646 PM MDT, Doppler radar was tracking a strong thunderstorm near Timpas, or 20 miles southwest of La Junta, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Timpas and open country south of Highway 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3769 10371 3776 10413 3801 10413 3795 10369 TIME...MOT...LOC 0046Z 180DEG 10KT 3781 10386 KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| Jul 1, 6:08 PM MDT | Special Weather Statement | PUB | Custer | 37 min |
| Jul 1, 6:23 PM MDT | Special Weather Statement | PUB | Fremont | 37 min |
| Jul 1, 6:51 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 1, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| Jul 1, 7:08 PM MDT | Flash Flood Warning | PUB | Otero | 2 hr |
| Jul 1, 7:29 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 1, 7:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 1, 8:52 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 2 hr |
| Jul 1, 9:09 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 2 hr |
| Jul 1, 9:58 PM MDT | Flash Flood Warning | PUB | Crowley, El Paso, Pueblo | 3 hr |
| Jul 1, 10:27 PM MDT | Flash Flood Warning | PUB | Chaffee, El Paso, Fremont, Teller | 66 min |
| Jul 2, 12:58 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 2, 3:00 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Jul 2, 3:31 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 2, 3:32 PM MDT | Special Weather Statement | PUB | Fremont | 43 min |
| Jul 2, 4:11 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Jul 2, 4:33 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 4:52 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 5:04 PM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Jul 2, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | Costilla | 18 min |
| Jul 2, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 30 min |
| Jul 2, 5:52 PM MDT | Flash Flood Warning | PUB | Huerfano | 97 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.